Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 11, NWS Grand Rapids, MI

September 18, 20128 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Sep 18, 2012, 7:58 PM EDT for 8 counties in Michigan. It took effect at Sep 19, 2012, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2012, 7:58 PM EDT (23:58 UTC)
In effect from
Sep 19, 2012, 2:00 AM EDT
Expired
Sep 19, 2012, 9:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Gratiot County, MI, Isabella County, MI, Lake County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WWUS73 KGRR 182358
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
758 PM EDT TUE SEP 18 2012

MIZ038>040-044>046-051-052-190800-
/O.NEW.KGRR.FR.Y.0011.120919T0600Z-120919T1300Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA
758 PM EDT TUE SEP 18 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES ARE EXPECTED TO FALL DOWN TO THE LOWER 30S ACROSS
   THE ADVISORY AREA JUST PRIOR TO DAYBREAK WEDNESDAY MORNING. 

 * ISOLATED NORMALLY COLDER LOCATIONS MAY SEE TEMPERATURES DROP
   INTO THE UPPER 20S FOR A BRIEF PERIOD.

 * TEMPERATURES WILL QUICKLY RISE AFTER SUNRISE WEDNESDAY MORNING. 

IMPACTS...

 * SENSITIVE VEGETATION COULD BE DAMAGED BY FROST TOWARD DAYBREAK
   WEDNESDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

NJJ
2 follow-up statements
918 
WWUS73 KGRR 190754
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
354 AM EDT WED SEP 19 2012

MIZ038>040-044>046-051-052-191300-
/O.CON.KGRR.FR.Y.0011.000000T0000Z-120919T1300Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA
354 AM EDT WED SEP 19 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES ARE EXPECTED TO FALL DOWN TO THE LOWER 30S ACROSS
   THE ADVISORY AREA JUST PRIOR TO DAYBREAK THIS MORNING.

 * ISOLATED NORMALLY COLDER LOCATIONS MAY SEE TEMPERATURES DROP 
   INTO THE UPPER 20S FOR A BRIEF PERIOD. 

 * TEMPERATURES WILL QUICKLY RISE AFTER SUNRISE THIS MORNING.

IMPACTS...

 * SENSITIVE VEGETATION COULD BE DAMAGED BY FROST TOWARD 
   DAYBREAK WEDNESDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
969 
WWUS73 KGRR 191306
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 AM EDT WED SEP 19 2012

MIZ038>040-044>046-051-052-191415-
/O.EXP.KGRR.FR.Y.0011.000000T0000Z-120919T1300Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA
906 AM EDT WED SEP 19 2012

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 18, 7:45 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 18, 7:45 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT TUE SEP 18 2012

.SYNOPSIS...
ISSUED AT 352 PM EDT TUE SEP 18 2012

BELOW NORMAL TEMPERATURES CAN BE EXPECTED FOR THE REST OF THIS WEEK
INTO THE COMING WEEKEND AS A SERIES OF COLD FRONTS IMPACTS THE
REGION.

HIGH PRESSURE IN BETWEEN FRONTS WILL LEAD TO CHILLY LOW TEMPERATURES
IN THE 30S TO AROUND 40 TONIGHT. SOME PATCHY FROST IS POSSIBLE NORTH
OF GRAND RAPIDS.

BREEZY CONDITIONS WILL DEVELOP WEDNESDAY AHEAD OF THE NEXT COLD
FRONT. THIS FRONT PASSES THROUGH ON WEDNESDAY NIGHT AND WILL BRING
SCATTERED RAIN SHOWERS WITH IT. THE BEST CHANCE WILL BE NORTHWEST OF
GRAND RAPIDS.

A MORE SIGNIFICANT COLD FRONT WILL PASS THROUGH THE GREAT LAKES
REGION ON FRIDAY AND HIGH TEMPERATURES BEHIND IT OVER THE WEEKEND
WILL ONLY BE IN THE 50S WITH SCATTERED SHOWERS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 352 PM EDT TUE SEP 18 2012

THE FIRST ISSUE IS THE FROST POTENTIAL TONIGHT AND WHETHER OR NOT AN
ADVISORY SHOULD BE ISSUED. SINCE THE AMOUNT OF CLOUD COVER AND
DEGREE OF BOUNDARY LAYER DECOUPLING IS IN QUESTION... HAVE OPTED TO
STICK WITH AREAS OF FROST NORTH/NORTHEAST OF GRR OVERNIGHT AND NO
HEADLINE.

THE NEXT ISSUE IS THE POPS AND THUNDER THREAT FOR WEDNESDAY NIGHT
WITH THE NEXT COLD FRONT. RIGHT NOW THE MODEL CONSENSUS IS FOR THE
HIGHEST POPS IN THE NW CWFA WHERE BEST DPVA AND SFC CONVERGENCE WILL
BE PRESENT. THIS IS ALSO WHERE THE WARM LK MI WATERS MAY COME INTO
PLAY WITH ADDED INSTABILITY/MOISTURE. WILL HAVE LIKELY POPS IN THE
NW CWFA... TAPERING TO ONLY 20/30 PCT IN THE SE CWFA AROUND JXN.
NAM/GFS SHOW A FEW HUNDRED JOULES OF MU CAPE IN THE WRN CWFA DUE TO
WARM LAKE INFLUENCE... SO MENTIONED A CHANCE OF A TSTM AS WELL WED
EVENING.

MID LEVEL DRY SLOTTING IS PROGGED BEHIND THE FRONT ON THURSDAY... H8
COLD ADVECTION IS NOT AS IMPRESSIVE AS TODAY... AND MOST OF THE H5
PVA LOOKS TO STAY NORTH OF OUR AREA. WILL THEREFORE CARRY ONLY SLGT
CHC POPS FOR SHOWERS ON THURSDAY.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 352 PM EDT TUE SEP 18 2012

WE WILL REMAIN UNDER AN UPPER TROUGH FRIDAY THROUGH MUCH OF THE
WEEKEND.  THIS WILL CONTINUE THE FEED OF COOL NORTHWEST FLOW THAT
WILL CAUSE LINGERING LAKE EFFECT POPS.  IN FACT THE COLDEST AIR...H8
TEMPS AROUND 0C...DOES NOT REACH US UNTIL SUNDAY MORNING...SO VERY
LITTLE IMPROVE WILL OCCUR UNTIL AFTER THAT POINT.

FRIDAY INTO FRIDAY EVENING CONTINUES TO LOOK LIKE THE WETTEST PERIOD
WITH A REINFORCING COLD FRONT COMING THROUGH.  SATURDAY AND SUNDAY
LARGELY LOOKS LIKE PURE LAKE EFFECT AS THE UPPER TROUGH PASSES
EAST...SO THE MORE NUMEROUS SHOWERS SHOULD BE ALONG THE LAKE SHORE
COUNTIES.  PERHAPS A BIT LESS SHOWERY SUNDAY AS THE UPPER TROUGH
SHOULD FINALLY BE TO OUR EAST.

MAINTAINED A DRY PERIOD SUNDAY NIGHT THROUGH TUESDAY AS THE FLOW
GRADUALLY BECOMES MORE ZONAL AND TEMPS RETURN TO NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 742 PM EDT TUE SEP 18 2012

WINDS WILL SETTLE DOWN AS MIXING HEIGHTS INCREASE AND VFR WEATHER
WILL PREVAIL THROUGH THE NIGHT. ON WED WINDS WILL INCREASE IN THE
AFTERNOON...AND GUSTS OVER 30 KNOTS APPEAR LIKELY FOR KMKG TOWARD 00Z.
LACK OF RH DURING THE DAY WILL KEEP CLOUD BASES ABOVE MVFR LEVELS.

&&

.MARINE...
ISSUED AT 352 PM EDT TUE SEP 18 2012

WIND GUIDANCE FOR WED AFTERNOON/EVE LOOKS CONVINCING ENOUGH TO NUDGE
THE GALE WATCH TO A GALE WARNING. SSW FLOW AHEAD OF THE APPROACHING
SFC COLD FRONT IS EXPECTED TO REACH 35-40 KTS AT TIMES... STRONGEST
NORTH OF HOLLAND. COORD WITH LOT.

&&

.HYDROLOGY...
ISSUED AT 352 PM EDT TUE SEP 18 2012

LIKE LAST NIGHT... THE HIGHEST QPF AMOUNTS WITH THE NEXT FRONT ON
WED NGT ARE EXPECTED TO BE IN THE NW CWFA. CURRENT INDICATIONS ARE
0.25-0.50 WITH LOCALLY HIGHER AMOUNTS NW OF GRR... WITH LESS THAN
0.25 SOUTH AND EAST OF GRR. NO HYDRO PROBLEMS ANTICIPATED ATTM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 PM EDT WEDNESDAY FOR LMZ844>849.

     GALE WARNING FROM 1 PM WEDNESDAY TO 2 AM EDT THURSDAY FOR
     LMZ844>849.

&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...JK
AVIATION...MJS
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Sep 18, 8:02 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 AM EDT TUE SEP 18 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
802 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FROST IS POSSIBLE TONIGHT ACROSS PART OF CENTRAL LOWER MICHIGAN AWAY
FROM LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-190945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
802 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED WATERSPOUTS ARE POSSIBLE. WINDS AND WAVES WILL BE
HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHWEST GALES ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MUCH OF THIS
WEEK.

OSTUNO

In the hours before

Local storm report, Sep 18, 2:05 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
205 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             VICKSBURG               42.12N 85.54W
09/18/2012  M0.25 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            PEA SIZE HAIL AND THUNDER WERE REPORTED.

&&

HOVING
Local storm report, Sep 18, 4:02 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             DELTON                  42.50N 85.41W
09/18/2012  M0.25 INCH       BARRY              MI   PUBLIC

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 9:12 PM EDTSpecial Weather StatementGRRAllegan, Van Buren78 min
Sep 18, 3:35 AM EDTGale WatchGRR12 hr
Sep 18, 4:02 PM EDTGale WarningGRR37 hr

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.